Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 17, 2017Anoka County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 5:13 PM CDT for Anoka County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 5:13 PM CDT (22:13 UTC)
Expired
May 17, 2017, 5:45 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS83 KMPX 172213
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT WED MAY 17 2017

MNZ061-062-172245-
Anoka-Ramsey-
513 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ANOKA AND NORTHERN
RAMSEY COUNTIES...

At 513 PM CDT, a strong thunderstorm was located over Ham Lake, or 19
miles north of Minneapolis, moving north at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Blaine, Andover, Fridley, Shoreview, White Bear Lake, New Brighton,
Lino Lakes, Columbia Heights, Ham Lake, Vadnais Heights, Mounds View
and East Bethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4506 9301 4505 9323 4536 9329 4537 9304
TIME...MOT...LOC 2213Z 182DEG 18KT 4524 9318 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 3:37 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 17, 3:37 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Wed May 17 2017

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM CDT Wed May 17 2017

A potent upper level wave will bring multiple rounds of storms
capable of producing severe weather. Damaging wind, tornadoes, and
large hail are all possible. These storms will be moving quickly
from the south at speeds near 50 mph.

Early afternoon water vapor imagery together with RAP13 heights and
winds showed a compact upper level PV anomaly across eastern
Nebraska. Forecast models continue to lift this low up across
southern and eastern Minnesota later today.  A surface low will
track along this same path. Since this is vertically stacked system,
the minimum pressure will be fairly steady and may even rise
slightly.

This system is dynamically driven meaning there is very strong
forcing in the presence of a marginal thermodynamic environment.
Storm should develop and move quickly this afternoon and evening. It
appears there will be two waves. The first is currently lifting
across southern MN, and the second is across southwest Iowa and will
rotate northeast later this evening. All modes of severe weather are
possible. Hail and tornadoes are more favored early on, with
damaging wind expected as the low level shear increases later this
evening. Heavy rain is also a threat this evening. Storm will be
moving quickly, but multiple rounds could lead to a few more inches
of rain by the time the system exits the region Thursday morning.
Run accumulation from the HiRes models show local maxima of 2 to 3
inches. Did not issue a flash flood watch due the progressive speed
of the storms, and the fact that any high-end potential flooding
event is very low.

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM CDT Wed May 17 2017

By tomorrow evening, a large area of high pressure will be centered
across south central Canada, with dry northeasterly flow at the
surface making its way into Minnesota and cool 850H temps falling to
0 to +2 C.  Meanwhile, a closed upper low will be over the four
corners region and will be our next system of interest.  By Friday
morning the jet will intensify with the streak pointed from near the
TX panhandle pointed into Iowa.  POPs increase from south to north
on Friday as this system begins ejecting northeast and perturbations
in the flow are sent ahead of the main upper trough toward our area.

The main forcing with the large upper trough will arrive early
Saturday, so fully expect rain to be moving through early Saturday
morning from the south, and lasting through the day as the surface
low moves northward directly through our area.  Instability will be
limited to the warm sector so we could see thunderstorms in eastern
Minnesota and western Wisconsin as this lifts through.  As this
system continues on its northeasterly course this Saturday night
into Sunday, we will see northwesterly flow but with conditions
drying out, we should see highs a few degrees warmer than Saturday
(which with plentiful rain will be held in the low to mid 50s).

As we get into early next week, an upper shortwave trough will drop
southeast through Canada and bring more rain chances for early next
week.  This shortwave could support the formation of a deep longwave
trough, but the models diverge quite a bit at this point for our
sensible weather as the ECMWF differs in pushing a ridge in from
the west which would confine the trough to our northeast, and the
end result for us in this area would be different when compared to
some of the other medium range guidance such as the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM CDT Wed May 17 2017

A frontal boundary will linger across the region for most of the
afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the
frontal boundary today, and -TSRA south of the boundary today. A
surface low will track across southeast MN and central WI. Winds
will become northerly as the low pressure moves through with low
clouds expected to continue overnight and into Thursday.

KMSP...
A few thunderstorms will develop across northern Iowa and lift
northward this afternoon. They should reach KMSP by 22Z. Expect
showers and thunderstorms to continue this evening, with MVFR
conditions developing tonight and lasting through most of
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...VFR with MVFR possible. Wind NW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Wed May 17 2017

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-181900-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, heavy rain,
and a tornadoes are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>050-054>058-064-181900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and tonight. The
threat for severe weather in western Minnesota is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Local storm report, May 17, 4:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          3 SSW SKYLINE           44.10N 94.07W
05/17/2017                   BLUE EARTH         MN   PUBLIC

            VIA EMERGENCY MANAGER FROM PUBLIC.

&&

AMK
Local storm report, May 17, 4:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND GST     5 SSE SEARLES           44.17N 94.38W
05/17/2017  M58 MPH          BROWN              MN   MESONET

            MESONET STATION D7572, SEARLES 5SE.

&&

MKM
Special weather statement, May 17, 4:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT WED MAY 17 2017

MNZ078-WIZ024>026-172230-
Goodhue-Pierce-Dunn-Pepin-
436 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GOODHUE...
PEPIN...EASTERN PIERCE AND SOUTHERN DUNN COUNTIES...

At 435 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Highway 63 And County 2 to Czechville.
Movement was north at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Menomonie, Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm,
Frontenac, El Paso, Weston, Rock Falls and Caryville.

This includes U.S. Highway 61 between mile markers 82 and 84.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for southeastern
Minnesota. A tornado watch also remains in effect until 1100 PM CDT
for west central Wisconsin.

LAT...LON 4460 9196 4459 9197 4460 9200 4456 9204
      4450 9205 4441 9209 4445 9224 4445 9242
      4438 9244 4486 9238 4484 9166 4460 9165
TIME...MOT...LOC 2135Z 196DEG 36KT 4439 9232 4419 9180
Local storm report, May 17, 5:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FAIRMONT                43.65N 94.46W
05/17/2017  M1.00 INCH       MARTIN             MN   PUBLIC

            PHOTO SUBMITTED VIA FACEBOOK.

&&

AMK
Special weather statement, May 17, 5:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 PM CDT WED MAY 17 2017

MNZ075-076-083-172230-
Le Sueur-Blue Earth-Nicollet-
500 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LE SUEUR...NORTH
CENTRAL BLUE EARTH AND EASTERN NICOLLET COUNTIES...

At 500 PM CDT, a strong thunderstorm was located over Mankato, moving
north at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Mankato, North Mankato, St. Peter, Kasota, Oshawa, Skyline and
Ottawa.

This includes the following highways...
 U.S. Highway 14 between mile markers 122 and 135.
 U.S. Highway 169 between mile markers 49 and 74.

LAT...LON 4413 9393 4411 9409 4442 9423 4444 9389
TIME...MOT...LOC 2200Z 170DEG 31KT 4420 9402

SPD
Special weather statement, May 17, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT WED MAY 17 2017

MNZ061-062-172245-
Anoka-Ramsey-
513 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ANOKA AND NORTHERN
RAMSEY COUNTIES...

At 513 PM CDT, a strong thunderstorm was located over Ham Lake, or 19
miles north of Minneapolis, moving north at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Blaine, Andover, Fridley, Shoreview, White Bear Lake, New Brighton,
Lino Lakes, Columbia Heights, Ham Lake, Vadnais Heights, Mounds View
and East Bethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4506 9301 4505 9323 4536 9329 4537 9304
TIME...MOT...LOC 2213Z 182DEG 18KT 4524 9318

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:42 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn48 min
May 17, 2:34 PM CDTSpecial Weather StatementMPXFreeborn26 min
May 17, 2:44 PM CDTSevere Thunderstorm WarningMPXFreeborn31 min
May 17, 2:56 PM CDTSevere Thunderstorm WarningMPXFreeborn34 min
May 17, 3:03 PM CDTSpecial Weather StatementMPXMartin, Watonwan42 min
May 17, 3:08 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele24 min
May 17, 3:10 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault35 min
May 17, 3:23 PM CDTSpecial Weather StatementMPXMartin22 min
May 17, 3:30 PM CDTSevere Thunderstorm WarningMPXSteele30 min
May 17, 3:42 PM CDTTornado WarningMPXBlue Earth33 min
May 17, 3:55 PM CDTTornado WarningMPXSteele21 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningMPXRice, Steele30 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet27 min
May 17, 4:11 PM CDTTornado WarningMPXBlue Earth, Nicollet19 min
May 17, 5:00 PM CDTSpecial Weather StatementMPXNicollet30 min
May 17, 5:01 PM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet119 min
May 17, 5:45 PM CDTSpecial Weather StatementMPXCarver30 min
May 17, 5:50 PM CDTSpecial Weather StatementMPXChisago25 min
May 17, 6:04 PM CDTSpecial Weather StatementMPXHennepin, Rice, Scott, Wright56 min
May 17, 6:08 PM CDTSpecial Weather StatementMPXMartin37 min
May 17, 6:11 PM CDTSpecial Weather StatementMPXChisago64 min
May 17, 6:45 PM CDTSpecial Weather StatementMPXSherburne60 min
May 17, 12:22 AM CDTSpecial Weather StatementMPXDunn38 min
May 17, 12:45 AM CDTSpecial Weather StatementMPXBarron, Dunn45 min
May 17, 1:06 AM CDTSpecial Weather StatementMPXBarron, Chippewa39 min
May 17, 1:38 AM CDTSpecial Weather StatementMPXRusk37 min
May 17, 4:36 PM CDTSpecial Weather StatementMPXPepin54 min
May 17, 5:55 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire65 min
May 17, 5:57 PM CDTSpecial Weather StatementMPXSaint Croix33 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.